Georgia, 2003

Damaging Wind in Georgia, August 1, 2003

August 1, 2003 · NWS TAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 1, 12:35 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 1, 12:35 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
135 PM EDT FRI AUG 1 2003

CONVECTION SETTING UP PER LAST SEVERAL DAYS. MINIMAL SEA BREEZE
ACTIVITY WITH MORE OUTFLOW...SOME UPPER LEVEL LIFT...& IN PLACE
MOISTURE & INSTABILITY. COVERAGE WILL AGAIN BE GOOD WITH GOOD TO
LIKELY POPS MOST AREAS. SEVERE THREAT REMAINS LOW WITH ONLY A PULSE
STORM POSSIBLE. THE DRY AIR SEEN IN WATER VAPOR IMAGERY BECOMING
MORE DIFFUSE & ELONGATED. WILL AFFECT MAINLY CENTRAL AL TO NEAR SE
AL AS SOUNDING PRECIP WATER VALUES BELOW 1.5 INCHES (MAINLY
ALOFT)...WHILE OVER N FL PRECIP WATER VALUES WILL BE AROUND 2
INCHES.

MODELS ARE CONSISTENT WITH KEEPING THE UPPER TROUGH OVER THE EASTERN
U.S STATES...WHILE THE BERMUDA HIGH RIDGE SOUTH OF THE CWA. SOME
DIFFERENCES SEEN IN THE UPPER LEVEL ENERGY IN THE NW FLOW. GFS MUCH
MORE AGGRESSIVE THAN ETA WITH SHORTWAVE ENERGY. THIS AFTERNOON THEY
ARE SIMILAR IN LOCATION & INTENSITY...WHILE SATURDAY AFTERNOON THE
GFS INDICATING MUCH MORE...ALTHOUGH THE GFS DOES SHOW SEVERAL VORT
BOMBS ROTATING THROUGH THE SOUTHERN PART OF THE UPPER TROUGH INTO
MONDAY...WITH SOME ENERGY ELONGATING INTO THE CWA. ETA MUCH LESS
AGGRESSIVE WITH VORT INTENSITY. BEST SOLUTION MAY BE A COMPROMISE OF
THE TWO. THE UPPER TROUGH DOES AGAIN DEEPEN A BIT INTO MONDAY AS A
SURFACE BOUNDARY SAGS SOUTH TO CENTRAL AL/GA. THIS WILL KEEP POPS AT
50% OR HIGHER ALMOST EVERY DAY WITH TEMPS A BIT BELOW NORMAL.

.MARINE...WINDS & SEAS REMAIN BELOW THRESHOLDS. SW-W WINDS 5-15
KNOTS WITH SEAS 1-2 FT INTO THE WEEKEND.

.FIRE WX...NO CONCERNS.

.EXTENDED...TUE THROUGH FRI. UPPER TROUGH INFLUENCE OVER THE EASTERN
U.S WHICH WILL ALLOW SOME SURFACE TROUGHING & FRONTAL BOUNDARIES TO
SAG SOUTH NEAR CWA...WHILE THE BERMUDA HIGH REMAINS WEDGED TO SOUTH
OF CWA. CHANCES OF RAIN EACH DAY...MAINLY IN THE AFTERNOONS &
EVENINGS INLAND...SOME COASTAL WATERS CONVECTION IN THE MORNINGS.
LOWS IN THE LOWER TO MID 70S...WHILE HIGHS UPPER 80S TO LOWER 90S.
THE TROPICS WILL ALWAYS HAVE TO BE WATCHED.

.PRELIMINARY POINT TEMPS/POPS...

TLH 72 90 72 90 / 30 50 20 50
PFN 76 88 76 89 / 30 50 20 50
DHN 72 89 72 90 / 30 40 20 50
ABY 71 89 72 90 / 30 40 20 50
VLD 72 90 72 90 / 30 50 20 50
CTY 72 88 72 88 / 40 60 20 50
NOTE: EVENING PERIOD WILL HAVE HIGHER POPS.

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

MCT
Hazardous weather outlook, Aug 1, 5:00 AM EST, 10 hours 10 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT FRI AUG 1 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. MOST ARE NOT
EXPECTED TO REACH SEVERE LIMITS. HOWEVER...A FEW STRONG STORMS WILL
DEVELOP AND PRODUCE WIND GUSTS OF 30 TO 50 MPH...SMALL HAIL...
FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL IN EXCESS OF TWO
INCHES WHICH COULD CAUSE PONDING OF WATER IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
DEVELOP EACH DAY IN ASSOCIATION WITH THE SEA BREEZE AND UPPER LEVEL
IMPULSES. NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.
HOWEVER...AS ON ANY SUMMER DAY...ISOLATED STRONG STORMS WILL BE
POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

In the hours before

Special weather statement, Aug 1, 2:44 PM EST, 26 minutes before
FLZ013-012015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
344 PM EDT FRI AUG 1 2003

AT 245 PM CDT...NATIONAL WEATHER SERVICE RADARS SHOWED A STRONG
THUNDERSTORM OVER CALHOUN COUNTY...MOVING TOWARDS THE EAST
SOUTHEAST AT 10 MPH. THIS STORM WILL PRODUCE WIND GUSTS TO 40
MPH...FREQUENT LIGHTNING...TORRENTIAL RAIN...AND POSSIBLY SMALL
HAIL. THE STORM IS EXPECTED TO MOVE OUT OF CALHOUN COUNTY AFTER 315
PM CDT.

9-FOURNIER
Special weather statement, Aug 1, 3:01 PM EST, 9 minutes before
GAZ128-012030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
401 PM EDT FRI AUG 1 2003

AT 401 PM EDT...NATIONAL WEATHER SERVICE RADARS SHOWED A STRONG
THUNDERSTORM OVER TURNER COUNTY...MOVING VERY LITTLE. THIS STORM WILL
PRODUCE WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...TORRENTIAL
RAIN...AND POSSIBLY SMALL HAIL. THE STORM IS EXPECTED TO WEAKEN
AFTER 430 PM EDT.

9-FOURNIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Turner

When
August 1, 3:10 PM EST
Where
Turner County, 4 mi W of Sycamore
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.667, -83.700

Several downed trees along Highway 112 reported by the Turner County Sheriff.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377930.